Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS North Platte, NE

June 4, 2020Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 3:43 PM MDT for Sheridan County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 3:43 PM MDT (21:43 UTC)
Expired
Jun 4, 2020, 4:45 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:05 PM MDTHAIL 1.516 S Hay Springs, NEESTIMATED BETWEEN 1 AND 1.5 INCH HAIL ALONG WITH 30 TO 35 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KLBF 042143
SVRLBF
NEC161-042245-
/O.NEW.KLBF.SV.W.0052.200604T2143Z-200604T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
343 PM MDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Sheridan County in the Panhandle of Nebraska...

* Until 445 PM MDT.

* At 342 PM MDT, a severe thunderstorm was located 13 miles east of
  Box Butte Dam, or 13 miles southwest of Hay Springs, moving east at
  35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Watson Lake, Diamond Lake, Billys Lake, Wolf Hill, Smith Lake State
  Wildlife Management Area, Highway 250 crossing the Niobrara River,
  Intersection of Highway 87 and Antelope Road, Walgren Lake State
  Recreation Area and Argo Hill.

This includes Highway 250 between mile markers 14 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 10277 4259 10209 4216 10208 4229 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2142Z 281DEG 31KT 4251 10283 

HAIL...1.00IN
WIND...70MPH
 
$$

CDC
4 follow-up statements
212 
WWUS53 KLBF 042200
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
400 PM MDT Thu Jun 4 2020

NEC161-042245-
/O.CON.KLBF.SV.W.0052.000000T0000Z-200604T2245Z/
Sheridan NE-
400 PM MDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

At 400 PM MDT, a severe thunderstorm was located 14 miles south of
Hay Springs, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Watson Lake, Diamond Lake, Billys Lake, Wolf Hill, Smith Lake State
Wildlife Management Area, Highway 250 crossing the Niobrara River,
Intersection of Highway 87 and Antelope Road, Walgren Lake State
Recreation Area and Argo Hill.

This includes Highway 250 between mile markers 14 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4267 10271 4259 10209 4216 10208 4228 10270
TIME...MOT...LOC 2200Z 281DEG 31KT 4248 10262 

HAIL...1.50IN
WIND...70MPH
 
$$

CDC
935 
WWUS53 KLBF 042215
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
415 PM MDT Thu Jun 4 2020

NEC161-042245-
/O.CON.KLBF.SV.W.0052.000000T0000Z-200604T2245Z/
Sheridan NE-
415 PM MDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

At 415 PM MDT, a severe thunderstorm was located 20 miles south of
Rushville, moving east at 45 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Watson Lake, Diamond Lake, Billys Lake, Wolf Hill, Smith Lake State
Wildlife Management Area, Highway 250 crossing the Niobrara River and
Argo Hill.

This includes Highway 250 between mile markers 14 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4259 10209 4216 10208 4224 10251 4265 10252
TIME...MOT...LOC 2215Z 281DEG 39KT 4243 10237 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC
886 
WWUS53 KLBF 042229
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
429 PM MDT Thu Jun 4 2020

NEC161-042245-
/O.CON.KLBF.SV.W.0052.000000T0000Z-200604T2245Z/
Sheridan NE-
429 PM MDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

At 428 PM MDT, a severe thunderstorm was located 22 miles north of
Ellsworth, or 28 miles southeast of Rushville, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Watson Lake, Billys Lake, Wolf Hill and Argo Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 10209 4216 10208 4221 10236 4263 10236
TIME...MOT...LOC 2228Z 284DEG 41KT 4237 10216 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
308 
WWUS53 KLBF 042238
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
438 PM MDT Thu Jun 4 2020

NEC161-042248-
/O.EXP.KLBF.SV.W.0052.000000T0000Z-200604T2245Z/
Sheridan NE-
438 PM MDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4259 10209 4216 10208 4221 10236 4263 10236
TIME...MOT...LOC 2238Z 281DEG 31KT 4236 10207 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:32 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 4, 2:32 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
332 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jun 4 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. However, isolated thunderstorms
are possible late this afternoon and evening which could briefly
drop ceilings at KVTN into MVFR/IFR conditions. Westerly winds
will shift around to the northeast this evening at KLBF and will
remain below 10 kts through the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Boatwright
Hazardous weather outlook, Jun 4, 2:11 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 2:48 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Thu Jun 4 2020

NEZ004-022-042130-
Sheridan NE-Garden NE-
248 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND SOUTHERN
SHERIDAN COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Watson Lake, Wickson Lake, Patterson
Lake, Lakeside, Krause Lake, Kincaid Lake and Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 13.
 Highway 2 between mile markers 96 and 128.

LAT...LON 4221 10205 4194 10211 4204 10270 4209 10270
      4210 10274 4225 10274
TIME...MOT...LOC 2048Z 278DEG 36KT 4216 10281

CDC
Special weather statement, Jun 4, 3:03 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
303 PM MDT Thu Jun 4 2020

NEZ004-042145-
Sheridan NE-
303 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345
PM MDT...

At 302 PM MDT, trained weather spotters reported a strong
thunderstorm 7 miles east of Red Cloud Campground, or 8 miles west of
Hay Springs, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rushville, Hay Springs, Clinton, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Highway 250 crossing the
Niobrara River, Intersection of Highway 87 and Antelope Road and
Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 35 and 48.

LAT...LON 4277 10223 4250 10224 4255 10277 4277 10277
TIME...MOT...LOC 2102Z 272DEG 29KT 4266 10286

CDC
Special weather statement, Jun 4, 3:15 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 PM MDT Thu Jun 4 2020

NEZ022-056-057-042200-
Deuel NE-Garden NE-Keith NE-
315 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND DEUEL COUNTIES UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chappell, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Big Springs, Brule, Barton, Eagle Gulch Campground, Mount
Vernon, Goldeneye State Wildlife Management Area, Megeath, Windlass
Hill and Lake View Campground.

This includes Interstate 80 in Nebraska between mile markers 78 and
119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10259 4128 10185 4101 10184 4102 10262
TIME...MOT...LOC 2114Z 272DEG 39KT 4113 10247

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:05 PM MDTSpecial Weather StatementLBFDawson25 min
Jun 3, 6:11 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler27 min
Jun 3, 6:12 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler26 min
Jun 3, 6:16 PM MDTSevere Thunderstorm WarningLBFCuster44 min
Jun 3, 6:21 PM MDTSevere Thunderstorm WarningLBFFrontier39 min
Jun 3, 6:24 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler36 min
Jun 3, 6:38 PM MDTSpecial Weather StatementLBFLincoln52 min
Jun 3, 6:56 PM MDTSpecial Weather StatementLBFLincoln49 min
Jun 3, 7:02 PM MDTSpecial Weather StatementLBFFrontier28 min
Jun 3, 7:10 PM MDTSevere Thunderstorm WarningLBFLincoln11 min
Jun 3, 7:25 PM MDTAreal Flood AdvisoryLBFCuster3 hr
Jun 3, 7:39 PM MDTSpecial Weather StatementLBFSherman51 min
Jun 3, 7:42 PM MDTSpecial Weather StatementLBFCuster48 min
Jun 4, 2:48 PM MDTSpecial Weather StatementLBFSheridan42 min
Jun 4, 3:03 PM MDTSpecial Weather StatementLBFSheridan42 min
Jun 4, 3:15 PM MDTSpecial Weather StatementLBFDeuel45 min
Jun 4, 3:57 PM MDTSpecial Weather StatementLBFPerkins48 min
Jun 4, 4:36 PM MDTSpecial Weather StatementLBFLincoln39 min
Jun 4, 4:37 PM MDTSpecial Weather StatementLBFCherry23 min
Jun 4, 4:59 PM MDTSpecial Weather StatementLBFCherry46 min
Jun 4, 5:06 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jun 4, 5:12 PM MDTSpecial Weather StatementLBFFrontier, Hayes48 min
Jun 4, 5:15 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jun 4, 5:23 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln67 min
Jun 4, 5:32 PM MDTSpecial Weather StatementLBFArthur, Blaine, Garden, Grant, Hooker, McPherson and 1 more43 min
Jun 4, 5:39 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.